Michigan, 2006

Hail in Michigan, September 27, 2006

September 27, 2006 · NWS DTX · 2 events in 2 counties and zones

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Sep 27, 2:38 PM EST, 1 hour 26 minutes earlier.

Area forecast discussion, Sep 27, 2:38 PM EST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
338 PM EDT WED SEP 27 2006

.SHORT TERM...TONIGHT AND THURSDAY

POTENT SHORT WAVE DIVING INTO IOWA THIS AFTERNOON WITH 120KT 300MB
JET DIGGING DIVING IN BEHIND THIS WAVE.  FLOW AHEAD OF THIS WAVE HAS
BECOME A BIT MORE DIFFLUENT ACROSS THE GREAT LAKE STATE WHICH
NORMALLY RESULT IN MORE WIDESPREAD SHOWERS/THUNDERSTORMS AHEAD OF
THE COLD FRONT CURRENTLY MOVING ACROSS GRR CWA TOWARD THE TRI CITIES
AT 20Z.  HOWEVER SOMEWHAT DRIER AIR HAS FILTERED INTO THE LOCAL AREA
BEHIND THE INITIAL THETA-E ADVECTION AND MID LEVEL LAPSE RATES HAVE
DECREASED TO 6.5 C/KM PER HOURLY MESOSCALE ANALYSIS FROM SPC.  SO
THE ONLY CHANCE TO SEE CONVECTION WILL BE RIGHT ALONG THE FRONT
WHERE THE BEST CONVERGENCE IS EXPECTED.  CURRENT LAPS DATA AND
HOURLY SPC MESOSCALE ANALYSIS DOES SHOW SBCAPES NEAR 1000 J/KG WITH
TEMPS INTO THE LOWER 70S AND DEWPOINTS IN THE LOW-MID 50S.  SO THE
CHANCE FOR CONVECTION REMAINS IN THE GRIDS/FORECAST TO AROUND SUNSET
THEN FROPA SHORTLY AFTER 00Z.

COLD ADVECTION WILL COME IN TWO SECTIONS WITH THE INITIAL SHOT
TONIGHT.  850MB TEMPS DROP BACK NEAR 10C OVERNIGHT AND PLENTY OF LOW
LEVEL MOISTURE IN PLACE.  SOME MESOSCALE INFLUENCES WITH THE
INCREASED NORTH FLOW SHOULD RESULT IN BREAKS IN THE CLOUD FIELD FOR
THE SOUTHERN COUNTIES BUT PREFER TO STICK WITH THE MOCLOUDY FORECAST
AT THIS TIME.  BASED ON TRAJECTORY FORECASTS FROM THE
U.P....TEMPERATURES SHOULD FALL BACK INTO THE 45-50 DEGREE RANGE.

SECONDARY SHOT OF COLD ADVECTION OCCURS THURSDAY MORNING WITH
ANOTHER COUPLE DEGREES COOLER AT 850MB.  IN ADDITION...UPSTREAM COLD
POOL WITH -25C AT 500MB COMES OVERHEAD DURING THE AFTERNOON AND THIS
SHOULD ONLY INCREASE LAPSE RATES BUT SHOWER COVERAGE.  TEMPS WILL BE
HARD PRESSED TO CLIMB MUCH ABOVE MIDDLE 50S WITH NOT ONLY THE CLOUD
COVER AND SHOWERS BUT AROUND 0C AT 850MB.  PRESSURE GRADIENT WILL
REMAIN RATHER TIGHT ADDING WIND AND THAT WIND CHILL HOLDING AROUND
50F.

MARINE INTERESTS FOR LAKE HURON WILL HAVE TO MONITOR THE POTENTIAL
FOR WATERSPOUTS THURSDAY.  WITH 850MB WINDS AVERAGING AROUND 20KTS
AND HIGH EQUILIBRIUM LEVELS AND DELTA T/S INTO THE TEENS...THIS
SEEMS FAVORABLE FOR WATERSPOUT FORMATION PER NOMOGRAMS.  THEREFORE
THIS WILL BE INCLUDED IN THE MARINE FORECAST FOR LAKE HURON AND
MENTIONED IN THE HWO.  MODEL GUIDANCE DOES SUGGEST LAKE INDUCED
TROUGH WILL ENHANCE THE CONVERGENCE ACROSS MID LAKE THURSDAY TO AID
IN THE DEVELOPMENT OF THESE WATERSPOUTS AND SHOWERS THAT WILL IMPACT
PORTIONS OF THE THUMB AND THE M25 CORRIDOR DOWN TO PORT HURON.

&&

.LONG TERM...THURSDAY NIGHT THROUGH WEDNESDAY

THE 12Z NORTH AMERICAN WATER VAPOR IMAGE AND UPPER AIR PLOTS SHOW A
SHORT WAVE TROUGH OVER THE GULF OF ALASKA ON THE NOSE OF A 150KT
UPPER LEVEL JET. THE 12Z MODEL SUITE CONTINUE TO SHOW THIS WAVE
ROUNDING THE TOP OF THE UPPER RIDGE OVER WESTERN CANADA TONIGHT AND
THURSDAY...THEN INTO THE WESTERN GREAT LAKES ON FRIDAY. THE 150KT
UPPER JET CORE IS FORECAST TO DIVE INTO THE UPPER MIDWEST AND
WESTERN GREAT LAKES FRIDAY NIGHT INTO SATURDAY. THIS WILL ALLOW A
REAMPLIFICATION OF THE UPPER TROUGH OVER THE GREAT LAKES THIS
WEEKEND. OVERALL...THE 12Z MODEL SUITE ARE REASONABLY WELL
INITIALIZED WITH THE HEIGHT AND WIND FIELDS UPSTREAM AND ARE IN
REASONABLE AGREEMENT WITH TIMING AND STRENGTH OF THE SYSTEM TO
IMPACT THE AREA THIS WEEKEND. THE NAM HOWEVER IS AN OUTLIER IN THAT
IT IS MUCH MORE AMPLIFIED WITH BOTH THE SYSTEM DEVELOPING OVER THE
EAST COAST ON THURSDAY AND THE SYSTEM FORECAST OVER THE GREAT LAKES
ON SATURDAY. IN LIGHT OF THE BIAS OF THE NAM OVER THE LAST SEVERAL
WEEKS TO OVER DEVELOP THESE LARGE SCALE SYSTEMS...WILL LEAN HEAVILY
TOWARD THE GFS SOLUTION.

SURFACE RIDGING WILL BE IN PLACE ACROSS THE STATE THURSDAY NIGHT
INTO FRIDAY. GFS MODEL SOUNDINGS SHOW STEEP LOW LEVEL LAPSE RATES
ACROSS LAKE HURON...WITH INVERSION HEIGHTS NEAR 8K FEET. THIS SHOULD
BE SUPPORTIVE OF SOME LAKE EFFECT SHOWERS...POSSIBLY IMPACTING THE
THUMB REGION DEEPENING ON THE ORIENTATION OF THE LAKE AGGREGATE
TROUGH. A LIGHT NORTHWEST WIND SHOULD PROMOTE SOME CLEARING THURS
NIGHT ACROSS THE REST OF THE FORECAST AREA. GIVEN THE SUBZERO 850MB
TEMPS EXPECTED...POTENTIAL EXISTS FOR SOME WIDESPREAD FROST.

THE SURFACE RIDGE IS FORECAST TO MOVE EAST OF THE AREA BY FRIDAY
NIGHT. WARM AIR ADVECTION IN THE 800-700MB LAYER WILL THEN
OVERSPREAD THE REGION FRI NIGHT INTO SATURDAY MORNING AHEAD OF THE
APPROACHING SHORT WAVE. LARGE SCALE FORCING MECHANISMS WILL ALSO BE
AIDED WITH THE LEFT EXIT REGION OF A 150KT JET DIVING INTO THE
WESTERN GREAT LAKES. THESE LIFTING MECHANISMS SUPPORT A HIGH
DEGREE OF CONFIDENCE IN PRECIP AFFECTING THE AREA FRI NIGHT INTO
SATURDAY. THERE IS STILL HOWEVER SOME TIMING DIFFERENCES AMONG THE
MODELS AS TO WHEN THE STRONGEST LIFT WILL AFFECT SOUTHEAST
MICHIGAN...WITH LATEST TRENDS SUPPORTING THE FASTER GFS SOLUTION.
GIVEN THESE TIMING ISSUES...WILL KEEP POPS IN THE CHANCE CATEGORY AT
THIS TIME FRI NIGHT AND SAT.

LINGERING LOW LEVEL CYCLONIC FLOW AND DEEP LAYER MOISTURE WILL
SUPPORT CHANCE POPS INTO SUNDAY. THE NEXT UPPER LEVEL SYSTEM IS
STILL FORECAST TO MOVE ACROSS CENTRAL CANADA EARLY IN THE
WEEK...SENDING AN ASSOCIATED COLD FRONT INTO THE GREAT LAKES REGION
ON TUESDAY. HEIGHT FALLS FORECAST ACROSS THE WEST COAST HOWEVER WILL
ALLOW HEIGHTS TO RISE OVER THE CENTRAL AND EASTERN US...ALLOWING A
WARMING TREND TO OCCUR ACROSS THE STATE NEXT WEEK. PRECIP CHANCES
WILL BE CONFINED TO THE COLD FRONT DROPPING INTO THE AREA ON
TUESDAY. GIVEN THE POOR RUN TO RUN TRENDS AND LARGE SPREAD AMONG
ENSEMBLE MEMBERS...THERE IS STILL QUITE A BIT OF TIMING UNCERTAINTY
WITH THE FRONT. ENSEMBLE MEANS SUPPORT THE CURRENT FORECAST WITH THE
BEST CHANCES APPEARING TO BE ON TUESDAY.

&&

.PREV DISCUSSION...ISSUED 107 PM EDT WED SEP 27 2006

AVIATION...

LEADING EDGE OF ELEVATED SHOWERS AND SOME EMBEDDED THUNDER ALONG THE
THETA-E ADVECTION WILL EXIT EAST OF THE RIVERS/LAKES SHORTLY AFTER
18Z.  HOWEVER...SURFACE COLD FRONT WAS PROGRESSING EAST THROUGH GRR
CWA WHERE SOME INSOLATION HAS OCCURRED.  LATEST LOCAL LAPS PROGRAM
SHOWS CAPES HAS RISEN TO BETWEEN 500-700 J/KG WITH 40KTS SITTING AT
850MB PER LATEST RUC AND VAD WIND PROFILE.  QUESTION WILL BE JUST
HOW MUCH CONVECTION WILL DEVELOP ON THE FRONT BEFORE FROPA NEAR
00Z?  SO FAR WITH LIMITED ACTIVITY UPSTREAM AND LATEST 1KM VISIBLE
IMAGERY SHOW STRATUS QUICKLY ENCOMPASSING THE GRR CWA AND INTO THE
NORTH 1/2 OF THE CWA...TEMPO GROUP WILL REMAIN THIS AFTERNOON AND
UPDATES WILL BE ISSUED ONCE TRENDS BECOME MORE CLEAR.

MVFR CEILINGS IN THE COLD ADVECTION WILL OOZE SOUTHWARD OVERNIGHT
HOWEVER SOME BREAKS ARE EXPECTED AS SOME DOWNSLOPE OCCURS FOR THE
DTW/DET SITES BUT THEY TOO SHOULD SEE THE MVFR CEILINGS OVERNIGHT.
DURING THURSDAY...MIXING LAYER HEIGHTS CLIMB JUST ENOUGH TO TAP INTO
NEAR 20 KTS WINDS BY LATE MORNING FROM THE NORTHWEST DIRECTION.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...SMALL CRAFT ADVISORY...LHZ422 UNTIL 8 AM THURSDAY.

     SMALL CRAFT ADVISORY...LHZ421...NEARSHORE WATERS FROM PORT AUSTIN TO
 PORT HURON UNTIL 7 PM FRIDAY.

LAKE ST CLAIR...SMALL CRAFT ADVISORY...LCZ422-LCZ423-LCZ460 UNTIL 8 AM THURSDAY.

MI WATERS OF LAKE ERIE...SMALL CRAFT ADVISORY...LEZ444 UNTIL 8 AM THURSDAY.

&&

SHORT TERM...BGM
LONG TERM....CONSIDINE
AVIATION...BGM

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Sep 27, 12:41 PM EST, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
141 PM EDT WED SEP 27 2006

MIZ047>049-053>055-060>063-068>070-075-076-082-083-281200-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
141 PM EDT WED SEP 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON ACROSS ALL OF
SOUTHEAST LOWER MICHIGAN A STRONG COLD FRONT MOVES THROUGH THE
REGION. WHILE SEVERE WEATHER IS NOT EXPECTED...THE STRONGER CELLS
WILL HAVE THE POTENTIAL TO PRODUCE HALF INCH SIZE HAIL AND WIND
GUSTS TO 50 MPH. THUNDERSTORMS WILL TRACK TO THE EAST AROUND 35
MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS ON TUESDAY AS A WARMER LOW
PRESSURE SYSTEM MOVES INTO THE GREAT LAKES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THIS AFTERNOON OR THIS EVENING.

LCZ422-423-460-LEZ444-LHZ421-422-441>443-462>464-281200-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE-OUTER SAGINAW BAY-INNER SAGINAW BAY-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT AUSTIN TO HARBOR BEACH MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM HARBOR BEACH TO PORT SANILAC MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT SANILAC TO PORT HURON MI-
141 PM EDT WED SEP 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ST CLAIR...THE MICHIGAN
WATERS OF LAKE ERIE AND LAKE HURON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON ACROSS ALL OF
SOUTHEAST LOWER MICHIGAN A STRONG COLD FRONT MOVES THROUGH THE
REGION. WHILE SEVERE WEATHER IS NOT EXPECTED...THE STRONGER CELLS
WILL HAVE THE POTENTIAL TO PRODUCE HALF INCH SIZE HAIL AND WIND
GUSTS TO 50 MPH. THUNDERSTORMS WILL TRACK TO THE EAST AROUND 35
MPH.

SMALL CRAFT ADVISORIES ARE IN EFFECT. PLEASE REFER TO THE LATEST
NEARSHORE MARINE FORECASTS /NSHDTX/ AND LAKE ST CLAIR /GLFSC/ FOR
FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SMALL CRAFT CONDITIONS ARE EXPECTED TO CONTINUE THROUGH FRIDAY.
REFER TO THE LATEST NEARSHORE FORECAST /NSHDTX/...LAKE ST CLAIR
/GLFSC/ AND LAKE HURON /GLFLH/ FOR FURTHER DETAILS.

THERE IS A CHANCE OF THUNDERSTORMS ON TUESDAY AS A WARMER LOW
PRESSURE SYSTEM MOVES INTO THE GREAT LAKES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THIS AFTERNOON OR THIS EVENING.

BGM

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

The radar

The Detroit radar (KDTX), 43 km away, was scanning. The volume nearest the first event began at 21:03 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Lapeer

When
September 27, 4:04 PM EST
Where
Lapeer County, Almont
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.917, -83.033

Hail, St. Clair

When
September 27, 4:19 PM EST
Where
St. Clair County, Capac
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.017, -82.917

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2006Every state in 2006This day in weather historyWarnings in Michigan, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5531329, 5531330.